Alert archive / Mississippi / Tornado Warnings in 2003

Tornado Warning 79, NWS Jackson, MS

April 6, 2003Leake County, Scott County, Mississippi

NWS Jackson, MS issued this tornado warning at Apr 6, 2003, 8:01 PM CDT for Leake County, Scott County, Mississippi. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 6, 2003, 8:01 PM CDT (01:01 UTC)
Expired
Apr 6, 2003, 9:00 PM CDT
In force
59 min
Issued by
NWS Jackson, MS
Area
Counties, with a storm outline in the text

Counties Leake County, MS, Scott County, MS

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 6, 6:50 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Jackson, MS (KJAN), launched 00:00Z, 1.0 hours before the alert went out and 59 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 00:00Z on 2003-04-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 614 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 00:00Z on 2003-04-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 417 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
614 J/kg
Mixed-layer CIN
-31 J/kg
Mixed-layer LCL
742 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
417 m²/s²
0-3 km storm-relative helicity
582 m²/s²
Significant tornado parameter
1.9
Supercell composite
7.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

983 
WFUS54 KJAN 070101
TORJAN
MSC079-123-070200-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE JACKSON MS
759 PM CDT SUN APR 6 2003

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* TORNADO WARNING FOR...
  SCOTT COUNTY IN CENTRAL MISSISSIPPI
  LEAKE COUNTY IN CENTRAL MISSISSIPPI

* UNTIL 900 PM CDT

* AT 759 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
  TORNADO 6 MILES WEST OF FORKVILLE...MOVING EAST AT 40 MPH.

* THE TORNADO IS EXPECTED TO...
  BE NEAR LUDLOW NOW
  BE NEAR FORKVILLE AT 805 PM CDT
  BE NEAR LENA AT 810 PM CDT
  BE NEAR HARPERVILLE  AT 815 PM CDT
  BE NEAR WALNUT GROVE...STANDING PINE AT 820 PM CDT
  BE NEAR MADDEN AT 825 PM CDT

A TORNADO MAY FORM AT ANY TIME - TAKE COVER NOW ABANDON MOBILE HOMES
AND VEHICLES FOR MORE SUBSTANTIAL SHELTER. AVOID WINDOWS.

THIS STORM SHOWS STRONG ROTATION AND MAY PRODUCE A TORNADO AT ANY
TIME. DO NOT WAIT...GO TO A SAFE PLACE NOW PUT AS MANY WALLS BETWEEN
YOU AND THE OUTSIDE AS POSSIBLE.

LAT...LON 3231 8936 3233 8937 3238 8973 3259 8978
          3279 8935 3231 8934

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this tornado warning went out at Apr 6, 3:00 PM CDT, 5 hours 1 minute earlier.

Area forecast discussion, Apr 6, 3:00 PM CDT, 5 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
300 PM CDT SUN APR 6 2003

BUSY AFTERNOON IN CENTRAL MISSISSIPPI AS SUPER CELLS CONTINUE TO
TRACK TO THE EAST ACROSS THE AREA. THERE HAVE BEEN NUMEROUS REPORTS
OF LARGE HAIL...SEVERE WINDS AND FLOODING WITH THESE STORMS. THE
CURRENT SUPER CELLS WILL LIKELY EXIT THE CWA BEFORE THE AFTERNOON
ENDS BUT RUC ANALYSIS HAS THE MAIN SPEED MAX OVER NORTHEAST TEXAS
APPROACHING THE AREA. UPSTREAM PROFILERS SHOW THE LOW LEVEL JET
INCREASING AS WELL. SURFACE TEMPERATURES ACROSS SOUTHERN LOUISIANA
AND SOUTHERN MISSISSIPPI ARE IN THE LOWER 80S WITH DEW PTS IN THE
UPPER 60S WHICH SHOULD ALSO HELP FUEL LATER DEVELOPMENT. SATELLITE
IMAGERY SHOWS TWO ADDITIONAL LINES OF THUNDERSTORMS FORMING OVER
EAST TEXAS ALONG AND AHEAD OF THE COLD FRONT THAT WILL LIKELY AFFECT
OUR AREA LATER TONIGHT.

THE SURFACE LOW ASSOCIATED WITH THE COLD FRONT WILL MOVE TO THE
NORTHEAST FROM CENTRAL OKLAHOMA TO CENTRAL OHIO BY NOON MONDAY
BEFORE SHIFTING EAST. THE COLD FRONT WILL MOVE INTO THE DELTA REGION
BY MORNING BUT SLOW AND STALL NEAR THE NATCHEZ TRACE MONDAY
AFTERNOON. IN ADDITION TO MORE SEVERE THUNDERSTORMS ACROSS THE AREA
TONIGHT...DAYTIME HEATING WILL AID THE DEVELOPMENT OF SEVERE STORM
DEVELOPMENT AGAIN MONDAY AFTERNOON ALONG AND SOUTH OF THE FRONT. A
LOW PRESSURE CENTER WILL FORM ON THE FRONT OVER SOUTHEAST TEXAS
MONDAY NIGHT AND RIDE TO THE NORTHEAST ALONG THE FRONT. THIS LOW
WILL TRACK OVER OUR AREA TUESDAY FINALLY DRAGGING THE COLD FRONT
SOUTH OF OUR AREA AND USHERING IN A MUCH COOLER AND DRIER AIRMASS
WEDNESDAY.

LONG RANGE MODELS STILL HAVE DIFFERENCES ON POSITION AND TIMING OF A
CLOSED UPPER LOW JUST EAST OF OUR AREA WEDNESDAY NIGHT. THIS LOW
WILL HOLD CLOUD COVER IN OVER MUCH OF THE AREA WEDNESDAY BEFORE IT
SHIFTS TO THE EAST. HIGH PRESSURE SURFACE AND ALOFT WILL BUILD OVER
THE AREA FRIDAY THROUGH SUNDAY PROVIDING WARM AND DRY WEATHER.

PRELIMINARY NUMBERS...
JAN 065/079/057/069/042 7372-
MEI 065/079/059/069/043 7572-

.JAN...
AR...NONE.
LA...NONE.
MS...NONE.

22
Hazardous weather outlook, Apr 6, 3:17 PM CDT, 4 hours 44 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
071200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
317 PM CDT SUN APR 06 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS

.DAY ONE...TONIGHT AND MONDAY...

...THUNDERSTORMS...
STRONG THUNDERSTORMS CONTINUE TO MOVE THROUGH PORTIONS OF CENTRAL
AND EAST MISSISSIPPI.  THE STORMS HAVE PRODUCED HAIL TO THE SIZE
OF GOLF BALLS...WINDS IN EXCESS OF 60 MPH...AND TORRENTIAL
RAINFALL.  IN ADDITION...THERE HAVE BEEN NUMEROUS REPORTS OF
DAMAGE WITH THE PASSAGE OF THESE STORMS.

FURTHERMORE...ANOTHER LINE OF STRONG THUNDERSTORMS IS DEVELOPING
ACROSS PORTIONS OF ARKANSAS...LOUISIANA AND TEXAS.  THIS LINE
WILL CONTINUE TO MOVE EASTWARD THROUGH THE LOWER MISSISSIPPI
RIVER VALLEY.  ATMOSPHERIC CONDITIONS WILL AGAIN BE RIPE FOR
NUMEROUS STRONG AND SEVERE THUNDERSTORMS.  THE RISKS ASSOCIATED
WITH THESE STORMS WILL BE LARGE HAIL...TO THE SIZE OF GOLF BALLS
OR LARGER...GUSTY WINDS IN EXCESS OF 60 MPH...TORRENTIAL RAINFALL
AND ISOLATED TORNADOES.

THE THUNDERSTORMS ARE EXPECTED TO MOVE OUT OF THE AREA
OVERNIGHT...HOWEVER A COLD FRONT IS EXPECTED TO REMAIN ACROSS THE
REGION.  STRONG STORMS MAY AGAIN BE POSSIBLE ALONG AND SOUTHEAST
OF THE NATCHEZ TRACE PARKWAY.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL TELEVISION OR
RADIO STATION FOR UPDATES ON THIS DANGEROUS SEVERE WEATHER
EPISODE.

...FLOODING...
PERIODS OF HEAVY RAINFALL WILL OCCUR WITH THUNDERSTORMS THAT
DEVELOP OVER NORTHEAST LOUISIANA...SOUTHEAST ARKANSAS AND MOST OF
MISSISSIPPI THIS AFTERNOON AND TONIGHT. AREAS OF PONDING CAN BE
EXPECTED ON ROADWAYS AND IN LOW LYING AREAS DURING AREAS OF HEAVY
RAIN.  AREAS OF FLOODING HAVE BEEN REPORTED WITH THE
THUNDERSTORMS THAT HAVE AFFECTED THE REGION EARLIER THIS
AFTERNOON.  ADDITIONAL RAINFALL WILL AGGRAVATE THE ALREADY
SATURATED SOIL CONDITIONS.

.DAYS TWO THROUGH SEVEN...MONDAY NIGHT THROUGH SUNDAY...

...DAYS TWO AND THREE...
A COLD FRONT WILL BECOME STALLED OVER THE REGION MONDAY NIGHT AND
TUESDAY...WHILE A SURFACE LOW PRESSURE MOVES NORTHEAST OUT OF THE
WESTERN GULF OF MEXICO.  STRONG STORMS MAY BE POSSIBLE ON MONDAY
NIGHT AND TUESDAY...PRIMARILY ALONG AND SOUTHEAST OF THE NATCHEZ
TRACE PARKWAY.	IN ADDITION...A VERY MOIST AIRMASS WILL BE IN
PLACE LENDING TO THE POTENTIAL FOR PERIODS OF HEAVY RAINFALL AREA
WIDE.  PONDING OF WATER ON ROADWAYS WILL BE POSSIBLE.

...DAYS FOUR THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT
PERSONNEL IN SUPPORT OF SEVERE WEATHER OPERATIONS WILL CONTINUE
TO BE NEEDED THROUGH TONIGHT.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Local storm report, Apr 6, 6:13 PM CDT, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
613 PM CDT SUN APR 06 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

515  PM    OAK GROVE                 LA   FLOODING
04/06/03   WEST CARROLL                   FLOODING OF ROADS AT AND
                                          SOUTH OF OAK GROVE.
                                          REPORTED BY WEST CARROLL
                                          SO.

0600 PM    GRENADA                   MS   FLOODING
04/06/03   GRENADA                        FLOODING OF 10 STREETS IN
                                          DOWNTOWN GRANADA.
                                          FLOODING ON COUNTY
                                          HIGHWAY 51 SOUTH.
                                          REPORTED BY GRANADA EMA.
Local storm report, Apr 6, 6:14 PM CDT, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
614 PM CDT SUN APR 06 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

515  PM    OAK GROVE                 LA   FLOODING
04/06/03   WEST CARROLL                   FLOODING OF ROADS AT AND
                                          SOUTH OF OAK GROVE.
                                          REPORTED BY WEST CARROLL
                                          SO.

0600 PM    GRENADA                   MS   FLOODING
04/06/03   GRENADA                        FLOODING OF 10 STREETS IN
                                          DOWNTOWN GRANADA.
                                          FLOODING ON COUNTY
                                          HIGHWAY 51 SOUTH.
                                          REPORTED BY GRANADA EMA.
Local storm report, Apr 6, 6:58 PM CDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
658 PM CDT SUN APR 06 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0630 PM    GRENADA                   MS   FLOODING
04/06/03   GRENADA                        FLOODING REPORTS OF 20-30
                                          STREETS.FIVE HOMES HAS
                                          FLOODING. REPORTED BY
                                          EOC.
Local storm report, Apr 6, 7:19 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
719 PM CDT SUN APR 06 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0700 PM    3 S VICKSBURG             MS   FLOODING
04/06/03   WARREN                         STREET FLOODING JUST
                                          SOUTH OF VICKSBURG.
                                          REPORTED BY HAM RADIO
                                          SPOTTER.
Local storm report, Apr 6, 7:28 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
728 PM CDT SUN APR 06 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0545 PM    RIDGELAND                 MS   FLOODING
04/06/03   MADISON                        FOUR FEET OF WATER OVER
                                          RICE ROAD. REPORTED BY
                                          HAM RADIO SPOTTER.
Local storm report, Apr 6, 7:54 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
754 PM CDT SUN APR 06 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0738 PM    15 W BROOKHAVEN           MS   WIND DAMAGE
04/06/03   LINCOLN                        ROOFS OF HOMES DAMAGE AND
                                          NUMEROUS TREES
                                          DOWN.REPORTED BY HAM
                                          RADIO SPOTTER.

0740 PM    2 NW BROOKHAVEN           MS   1.25 INCH HAIL
04/06/03   LINCOLN                        HALF DOLLAR SIZE HAIL.
                                          REPORTED BY HAM RADIO
                                          SPOTTER.

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 6, 7:03 PM CDTFlash Flood WarningJANChoctaw, Webster4 hr
Apr 6, 7:17 PM CDTTornado WarningJANFranklin, Jefferson, Lincoln43 min
Apr 6, 7:18 PM CDTSevere Thunderstorm WarningJANLeake57 min
Apr 6, 7:22 PM CDTSevere Thunderstorm WarningJANCopiah43 min
Apr 6, 7:31 PM CDTSevere Thunderstorm WarningJANAttala44 min
Apr 6, 7:34 PM CDTTornado WarningJANHinds, Rankin41 min
Apr 6, 7:48 PM CDTTornado WarningJANCopiah42 min
Apr 6, 7:56 PM CDTTornado WarningJANLawrence, Lincoln, Simpson49 min
Apr 6, 8:18 PM CDTSevere Thunderstorm WarningJANNeshoba, Winston42 min
Apr 6, 8:22 PM CDTTornado WarningJANJefferson Davis28 min
Apr 6, 8:34 PM CDTSevere Thunderstorm WarningJANNewton56 min
Apr 6, 8:35 PM CDTFlash Flood WarningJANNeshoba, Newton, Winston6 hr
Apr 6, 8:47 PM CDTTornado WarningJANCovington, Jefferson Davis, Simpson, Smith73 min
Apr 6, 8:57 PM CDTSevere Thunderstorm WarningJANKemper, Lauderdale, Noxubee63 min
Apr 6, 9:02 PM CDTFlash Flood WarningJANIssaquena, Sharkey, Warren, Yazoo6 hr
Apr 6, 9:21 PM CDTTornado WarningJANJasper, Jones54 min
Apr 6, 9:50 PM CDTSevere Thunderstorm WarningJANClarke55 min
Apr 6, 10:23 PM CDTFlash Flood WarningJANAttala, Hinds, Leake, Madison, Rankin, Scott5 hr
Apr 6, 10:32 PM CDTFlash Flood WarningJANKemper, Lauderdale6 hr
Apr 7, 12:21 AM CDTSevere Thunderstorm WarningJANHinds, Rankin44 min
Apr 7, 1:26 AM CDTSevere Thunderstorm WarningJANLauderdale, Newton59 min
Apr 7, 2:07 AM CDTSevere Thunderstorm WarningJANHinds, Madison58 min
Apr 7, 2:07 AM CDTTornado WarningJANLauderdale, Newton53 min
Apr 7, 2:11 AM CDTSevere Thunderstorm WarningJANHinds, Madison54 min
Apr 7, 2:35 AM CDTFlash Flood WarningJANHinds, Kemper, Lauderdale, Leake, Madison, Neshoba and 4 more3 hr
Apr 7, 2:48 AM CDTSevere Thunderstorm WarningJANRankin42 min
Apr 7, 3:06 AM CDTSevere Thunderstorm WarningJANScott44 min
Apr 7, 3:14 AM CDTSevere Thunderstorm WarningJANNewton46 min
Apr 7, 4:03 AM CDTSevere Thunderstorm WarningJANLauderdale, Newton57 min
Apr 7, 4:13 AM CDTTornado WarningJANLauderdale47 min
Apr 7, 5:19 AM CDTSevere Thunderstorm WarningJANNewton41 min
Apr 7, 5:20 AM CDTFlash Flood WarningJANKemper, Lauderdale, Leake, Neshoba, Newton, Rankin and 1 more3 hr
Apr 7, 6:36 AM CDTSevere Thunderstorm WarningJANClarke, Lauderdale44 min
Apr 7, 8:12 AM CDTSevere Thunderstorm WarningJANMarion43 min
Apr 7, 8:49 AM CDTSevere Thunderstorm WarningJANJefferson Davis41 min
Apr 7, 9:42 AM CDTSevere Thunderstorm WarningJANMarion48 min
Apr 7, 10:18 AM CDTSevere Thunderstorm WarningJANLamar62 min
Apr 7, 10:25 AM CDTSevere Thunderstorm WarningJANCovington, Jefferson Davis, Marion65 min
Apr 7, 10:31 AM CDTSevere Thunderstorm WarningJANForrest59 min

Nearby

Tornado Warnings in Mississippi, 2003Every tornado warning in 2003Tornadoes in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.